Facebook Pixel
EmpowHER Guest

How can i tell If i'm addicted to Adderall?

By Anonymous October 13, 2009 - 6:36pm
Rate This

I've been taking Adderall for several months to help me stay more alert and to increase my sex drive. I'm afraid of days I don't take it that I will not be as alert. Should I stop? How do i know if I'm addicted?

Add a Comment6 Comments

EmpowHER Guest

PS-even if you have ADD you can still become addicted to it!

January 12, 2010 - 6:23pm
(reply to Anonymous)


I'm very interested in your experience. Now that you have been off the Adderall for six months, do you feel that you are still functioning effectively? How long did it take you to actually withdraw from it?

January 14, 2010 - 8:21am
EmpowHER Guest


I have ADD too. I took adderall as prescribed for about three or four years, then I started abusing it. I remember feeling the same way, worrying that if I don't take it I may not be as alert. I became addicted to it, and it Flipping sucks! I have been clean from adderall for six months. I was took adderall for eight years, and coming off of it has been the hardest thing I've ever had to do. I wouldn't recommend taking it if you are worried you might be addicted.

January 12, 2010 - 6:22pm

Hi, Anon,

I have ADD (attention-deficit disorder) and I have used Adderall for about 3 years. Can I echo Alison's question and ask whether you have been prescribed it or whether you are using someone else's?

The reason you stay alert is because of the amphetamines. In a brain with ADD or ADHD, it actually has the opposite effect: It calms us down and focuses us. We can finish tasks and concentrate, and we are better at filtering out distractions.

If you have ADD or ADHD, then you are using Adderall under a doctor or psychiatrist's care. If you are getting the medicine through another channel, you may be harming yourself. Using Adderall just to stay alert WILL make you dependent on it. As you said, feel that you are less alert now on the days you do not take it.

Can I ask if you are male or female? I hadn't heard of using Adderall to help with a sex drive. Some do experience this, but others report a complete loss of libido on the drug. I'm interested in your experience.

You can tell that you are becoming addicted to something -- anything, really -- when you begin to feel that you can't live without it. Or when you start changing your behavior or your life in order to get and use more of it, for instance. (Conversely, ADD patients will often stay on the same dose of a stimulant for years, because it works on us differently than on a non-ADD patient).

After reading our responses, what do you think? Is this a prescription for you? Do you think you are becoming dependent on it?

October 15, 2009 - 8:43am

Have you been prescribed adderall, or are you using someone else's prescription?

If this is your prescription, what were the initial reason(s) you were prescribed this medication, and by whom? What is the dosage, frequency and duration of your treatment? What other type(s) of treatment are you seeking?

If this is not your prescription, and you are using adderall for non-medical purposes, then this is considered drug abuse and it is time to talk with a medical doctor or psychiatrist (not a psychologist, as only psychiatrists are able to prescribe medication).

I hope we hear back from you soon, as we can help with both of your concerns (your use of adderall, as well as the symptoms you are experiencing...and what types of treatment are available to help with alertness and sex drive that do not include drugs).

October 13, 2009 - 7:48pm
HERWriter Guide

Hello Anon - Thank you for taking the time to write and ask about this drug.

Adderall is a brand-name psychostimulant medication composed of amphetamine and dextroamphetamine. Adderall is a central nervous system stimulant. It affects chemicals in the brain and nerves that contribute to hyperactivity and impulse control.

Adderall is a Schedule II drug under the Controlled Substance Act due to having addiction potential and potent effects on blood pressure. Using this medication improperly can cause death or serious side effects on the heart.

You should seek medical advice on your use of this drug as well as medical assistance to determine whether you have developed an addiction to the drug. Long term use can lead not only to addiction but also to serious health problems, including death.

Please seek help immediately, and let us know what you learn.

Good luck to you.

October 13, 2009 - 7:04pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.